Nebraska, 2010

Hail in Nebraska, April 5, 2010

April 5, 2010 · NWS OAX · 2 events in 1 county or zone

Scattered thunderstorms moved into southeast Nebraska during the morning of April 5th as warm and moist air streamed northeast into the region. Isolated storms produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Scattered thunderstorms moved into southeast Nebraska during the morning of April 5th as warm and moist air streamed northeast into the region. Isolated storms produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 5, 2:30 AM CST, 7 hours 37 minutes earlier.

Area forecast discussion, Apr 5, 2:30 AM CST, 7 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
330 AM CDT MON APR 5 2010

.DISCUSSION...TODAY THROUGH WEDNESDAY NIGHT.

WELL DEFINED THERMAL BOUNDARY/LLVL MOISTURE EVIDENT PER SFC OBS THIS
MORNING EXTENDING FROM ABOUT NRN IL TO THE TX PANHANDLE. DEW POINTS
SOUTH OF THE BNDRY WERE IN THE LOW 60S WITH NOT MUCH POSITION CHANGE
THE LAST 12HRS OR SO DUE TO SFC HIGH SITUATED OVER THE NRN/CNTRL
PLAINS. HOWEVER THIS WILL QUICKLY CHANGE THRU THIS MORNING AS SFC
FLOW BECOMES SOUTHERLY IN RESPONSE TO SFC CYCLOGENESIS IN ERN CO
ASSOCIATED WITH POTENT UPPER TROF APPROACHING THE REGION. BOTH NAM
AND GFS TPI/MU-CAPE PROGS ADVERTISE INCREASING POTENTIAL FOR ELEVATED
THUNDER ACTIVITY OVER THE SRN CWA THIS MORNING...THEN CWA-WIDE THIS
AFTERNOON AND TONIGHT. COMBINATION OF ESRH/MU-CAPES/EBWD MAKE
SUPERCELL FORMATION QUITE POSSIBLE TONIGHT WITH WET-BULB ZERO HGTS
FAVORING SVR HAIL. ON TUESDAY BRUNT OF LARGE SCALE DYNAMIC FORCING
INVADES THE REGION WITH THE SFC REFLECTION PUSHING INTO IA AND
ATTENDANT COLD FRONT SWEEPING SEWD INTO THE CNTRL PLAINS. INSTABILITY
AT THAT POINT NOT ALL THAT IMPRESSIVE...BUT ENOUGH INCLUDE MENTIONING
A FEW RUMBLES OF THUNDER ACCOMPANYING THE SHOWER ACTIVITY INTO EARLY
WEDNESDAY MORNING. EXPECT PCPN WILL GRADUALLY COME TO AN END THRU WED
AFTERNOON AS THE SYSTEM PUSHES INTO THE OH VLY REGION. AS FOR
TEMPS...FROPA WILL BRING A NOTICEABLE COOLING TREND TO THE REGION...
BUT FORTUNATELY CAA NOT STRONG ENOUGH TO PUSH CWA BELOW NORM DURING
THE FCST PD.

&&

.AVIATION...
TAF SITES OFK/KOMA/KLNK

06Z TAFS

MID AND HIGH LEVEL CLOUDINESS WILL INCREASE ACROSS THE AREA TODAY.
ELEVATED INSTABILITY SHOULD INCREASE AT KLNK BY LATE MORNING...THEN
AT KOMA BY EARLY AFTERNOON. KOFK MAY BE FAR ENOUGH NORTHWEST TO NOT
BE AFFECTED BY TSRA. CONFIDENCE IS NOT QUITE HIGH ENOUGH AT THIS
POINT TO INCLUDE TSRA IN THE TAFS...BUT DID MENTION CB CLOUD TYPE.
WE SHOULD BE ABLE TO FINE TUNE THINGS BETTER AS EVENT GETS CLOSER...
AND MAY TRY TO PUT SOME TIMING IN WITH 12Z TAFS. MVFR CEILINGS MAY
DEVELOP THIS EVENING.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.

&&

DEE/MILLER
Hazardous weather outlook, Apr 5, 3:55 AM CST, 6 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
455 AM CDT MON APR 5 2010

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-051700-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
455 AM CDT MON APR 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEBRASKA AND SOUTHWEST
IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORM ACTIVITY IS EXPECTED THROUGH TONIGHT...WITH
POSSIBLE SEVERE STORM DEVELOPMENT TOWARD EARLY EVENING. THE PRIMARY
HAZARD WILL BE LARGE HAIL...PARTICULARLY FOR AREAS MAINLY ALONG AND
EAST OF A LINE FROM ABOUT PENDER TO COLUMBUS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE ISOLATED THUNDERSTORMS WILL ACCOMPANY LINGERING
SHOWER ACTIVITY TUESDAY AND TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING FOR NEBRASKA COUNTIES
EAST OF A LINE FROM PENDER TO COLUMBUS...AS WELL AS ALL OF SOUTHWEST
IOWA.

In the hours before

Special weather statement, Apr 5, 9:50 AM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1050 AM CDT MON APR 5 2010

NEZ091>093-051630-
NEMAHA NE-PAWNEE NE-RICHARDSON NE-
1050 AM CDT MON APR 5 2010

...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN RICHARDSON...EASTERN
PAWNEE AND NEMAHA COUNTIES UNTIL 1130 AM CDT...

AT 1047 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR PAWNEE CITY...OR 29 MILES WEST OF
FALLS CITY...MOVING NORTHEAST AT 45 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.  ANOTHER
STORM ABOUT 10 MILES NORTHEAST OF THIS ONE COULD PRODUCE DIME SIZE
HAIL AS IT APPROACHES AUBURN AROUND 11 AM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  TABLE ROCK...
  HUMBOLDT...
  AUBURN...
  8 MILES SOUTH OF JOHNSON...

THIS STORM MAY INTENSIFY. MONITOR LOCAL RADIO AND TV STATIONS...AS
WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

CHERMOK

The radar

The Omaha radar (KOAX), 114 km away, was scanning. The volume nearest the first event began at 16:08 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Nemaha

When
April 5, 10:07 AM CST
Where
Nemaha County, 1.38 mi S of Auburn
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.380, -95.830

Hail, Nemaha

When
April 5, 10:22 AM CST to 10:30 AM CST
Where
Nemaha County, Peru to 1 mi N of Peru
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
40.480, -95.730

Law enforcement reported half dollar-size hail just north of Peru. A few minutes earlier a report of nickel size hail was reported in town.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 214824, 214826.